Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 8, NWS Sacramento, CA

August 9, 2017Colusa County, Glenn County, Lake County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Aug 9, 2017, 3:47 PM PDT for Colusa County, Glenn County, Lake County, California. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 3:47 PM PDT (22:47 UTC)
Expired
Aug 9, 2017, 4:15 PM PDT
In force
28 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Colusa County, CA, Glenn County, CA, Lake County, CA

The radar

The Beale AFB radar (KBBX), 103 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 10.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

983 
WUUS56 KSTO 092247
SVRSTO
CAC011-021-033-092315-
/O.NEW.KSTO.SV.W.0008.170809T2247Z-170809T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sacramento CA
347 PM PDT WED AUG 9 2017

The National Weather Service in Sacramento has issued a

* Severe Thunderstorm Warning for...
  Northwestern Colusa County in central California...
  North central Lake County in central California...
  Southwestern Glenn County in central California...

* Until 415 PM PDT

* At 343 PM PDT, a severe thunderstorm was in northern Lake County 
  16 miles south of Alder Springs, and is moving to the southeast at 
  5 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Colusa...north central Lake and southwestern Glenn
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3949 12294 3955 12286 3949 12274 3941 12274
      3931 12278
TIME...MOT...LOC 2243Z 294DEG 4KT 3941 12280 

HAIL...1.00IN
WIND...<50MPH
 
$$

EK
1 follow-up statement
111 
WWUS56 KSTO 092314
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
414 PM PDT WED AUG 9 2017

CAC011-021-033-092324-
/O.EXP.KSTO.SV.W.0008.000000T0000Z-170809T2315Z/
Colusa CA-Lake CA-Glenn CA-
414 PM PDT WED AUG 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COLUSA...NORTH
CENTRAL LAKE AND SOUTHWESTERN GLENN COUNTIES WILL EXPIRE AT 415 PM
PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3949 12294 3955 12286 3949 12274 3941 12274
      3931 12278
TIME...MOT...LOC 2314Z 294DEG 4KT 3940 12276 

$$

EK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:10 PM PDT, 37 minutes earlier.

Area forecast discussion, Aug 9, 3:10 PM PDT, 37 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
310 PM PDT Wed Aug 9 2017

.SYNOPSIS... Showers and thunderstorms are possible tonight and
Thursday, mainly over the mountains. Temperatures expected near
to slightly above normal into the weekend, then slightly below
normal early next week.

&&

.DISCUSSION...
Thunderstorms popping up this afternoon over the Coastal Range in
response to UVM provided by upper low currently near the NW CA
coast. Low also providing some cooling, deeper marine layer, and
enhanced Delta flow. Afternoon temps running cooler in most areas,
minus the Northern Sacramento Valley, with greatest cooling in the
vicinity of the Delta.

Water vapor imagery showing stronger vort max rotating around
base of upper low. Latest 18z NAM showing a weaker feature and
take a more southern track as it moves inland tonight. Mesoscale
models continuing to show little if any storms overnight in our
CWA with this feature, given limited available moisture. Flow
through the Delta expected to increase this evening and remain
fairly strong overnight. Given current depth of marine layer,
expect stratus in the Delta later tonight and may see some short
lived stratus in the Southern Sac Valley tomorrow morning.

Models similar in slowly tracking upper low inland across
Interior NorCal Thursday. Little change expected in max temps
tomorrow with highs near normal. Showers and thunderstorms will
again be possible, mainly over the northern mountains in the
afternoon.

Low lifts NE into SE Oregon Friday with weak height rises over
Interior NorCal. Temperatures likely to warm a couple degrees and
drier SW flow should suppress deep moist convection. Little change
expected into the weekend with weak upper troughing continuing off
the West Coast.

PCH

&&

.EXTENDED DISCUSSION (Sunday THROUGH Wednesday)
Models are still having an upper level low track south along the
B.C. coast on Sunday but the latest runs are no longer dropping
that low south into our area on Monday. This will still bring
troughing to NorCal for the start of the extended period and a
weak cold front dose move into the region late Sunday into Monday.
We do see an increase in moisture ahead of the front and the
trough axis but things still look dry, not expecting any precip
but scattered clouds are expected. The trough axis moves through
on Monday and should remain dry with some clouds. Monday will also
be the coolest day we have seen in quite awhile, upper 80's to
right around 90 in the souther Valley and mid 90's in the north
Valley. The trough pushes east on Tuesday and temperatures warm a
few degrees each day.

-CJM

&&

.AVIATION...
VFR conditions at the TAF sites the next 24 hours. Isolated to
scattered thunderstorms possible over the mountains between 21z
Wednesday and 06z Thursday. Winds generally 5-10 knots but gusts
to 17 knots will be possible at KSAC and KSCK this evening. Higher
gusts will also be possible in the vicinity of any showers or
t-storms and the Delta with gusts to 30 knots. A few clouds
between 10000 and 15000 feet will push into the Sacramento area
Thursday morning.

-CJM

&&

.STO WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Aug 9, 2:23 PM PDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Sacramento CA
223 PM PDT WED AUG 9 2017

CAZ063-092215-
Mountains Southwestern Shasta County to Northern Lake County CA-
223 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAKE COUNTY UNTIL 315 PM
PDT...

At 223 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Fouts Springs, or 15 miles south of Alder Springs,
moving north at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Lake
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3938 12286 3951 12289 3954 12277 3942 12275
TIME...MOT...LOC 2123Z 185DEG 7KT 3944 12282
Special weather statement, Aug 9, 3:27 PM PDT, 20 minutes before
Special Weather Statement
National Weather Service Sacramento CA
327 PM PDT WED AUG 9 2017

CAZ013-014-068-092315-
Burney Basin / Eastern Shasta County CA-
Western Plumas County/Lassen Park CA-
Shasta Lake Area / Northern Shasta County CA-
327 PM PDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHASTA COUNTY UNTIL 415
PM PDT...

At 327 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Johnson Park, or 22 miles south of Dana, moving
northwest at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of eastern Shasta
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4073 12164 4082 12189 4092 12180 4080 12158
TIME...MOT...LOC 2227Z 125DEG 10KT 4080 12171

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:23 PM PDTSpecial Weather StatementSTOGlenn52 min
Aug 9, 3:27 PM PDTSpecial Weather StatementSTOShasta48 min
Aug 9, 4:02 PM PDTSevere Thunderstorm WarningSTOShasta43 min
Aug 9, 4:14 PM PDTSevere Thunderstorm WarningSTOShasta32 min
Aug 9, 4:50 PM PDTSpecial Weather StatementSTO40 min

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.